Thunderstorm Wind, Pike
- When
- April 26, 4:34 PM CST to 4:35 PM CST
- Where
- Pike County, Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.720, -86.120
Several trees uprooted in the Goshen area.
An east to west band of thunderstorms moved across southern Alabama ahead of a warm front. A severe thunderstorm developed over Pike County in the late afternoon and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An east to west band of thunderstorms moved across southern Alabama ahead of a warm front. A severe thunderstorm developed over Pike County in the late afternoon and produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 26, 2:58 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 358 PM CDT Wed Apr 26 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Thursday) Issued at 120 PM CDT WED APR 26 2023 We're entering one of the more active patterns of late with rain and thunderstorm chances increasing between now and tomorrow. A few passing light showers have been ongoing along and north of the I-20 corridor along an 850mb warm front which is contributing to isentropic lift across the area. Moisture remains limited and thus the activity has remained light and isolated. A few storms remain possible across the south this afternoon as moisture increases slightly, but progged thermodynamic profiles don't look as impressive as they did yesterday. Already seeing some boundaries on visible satellite imagery south of Montgomery which may serve as a focus for convective initiation today. Parameters are at least supportive of a strong storm or two, but not worthy of including a mention of severe weather in the HWO as there are too many conditional variables which may not align today. There should be a brief lull in the activity overnight other than a few isolated showers with mild conditions temperature-wise. A more organized system will affect the area tomorrow as an upper level shortwave ejects across the Southern Plains this evening and spurs the development of a surface low over the ArkLaTex by tomorrow morning. Convection may be kicked off early in the day to our west along the Gulf Coast as an embedded shortwave rotates across the Lower MS River while a warm front begins to lift northwards. Forecast guidance differs on how this activity will evolve during the day as an MCS tracking eastward along the Gulf Coast would tend to limit development further inland. However, increased forcing with the upper-level shortwave should contribute to widespread showers and storms across the forecast area, especially by tomorrow afternoon as the surface low moves closer to the area. Severe potential remains uncertain and dependent on the evolution and track of the MCS which may provide a more focused risk across our far southern counties, but as the surface low and associated cold front approach later in the day, steepening lapse rates may be marginally conducive for a few strong storms further north across the area as well. Eff. bulk shear will range from 40 to 50 kts, but weak low-level shear and nearly unidirectional hodographs indicate damaging winds up to 60 mph and large hail as the primary threats. 86/Martin && .LONG TERM... (Thursday night through next Tuesday) Issued at 334 PM CDT WED APR 26 2023 With the surface low and upper level trough taking on a more north northeastward track toward the Ohio River Valley, the cold front moved through the area rather slowly, with rain chances lingering into mid day Friday across the east. There remains quite a bit of uncertainty with how much development occurs along the front, as the airmass could be worked over from rainfall on the north side of a coastal MCS. Current CAM guidance is rather stingy on redevelopment, and believe it has a better handle on the coastal MCS, over global models. Only a brief break in rain chances is expected Friday night, before the next system arrives. There remains some evolution differences regarding the strength of the upper low and whether a lead shortwave brings rain chances back to the area earlier in the day Saturday. Currently, Saturday night continues to look like the best chance for rain, with greatest QPF amounts across the south. 14 Previous long-term discussion: (Thursday through Tuesday) Issued at 340 AM CDT WED APR 26 2023 An area of low pressure will be moving northeast from the lower Mississippi Valley toward the Ohio Valley Thursday night into Friday morning. This will be proceeded by a convective wave moving across the Deep South/Gulf Coast, with strong to severe thunderstorms in mix for areas south. Despite a rather muted theta-e area over Central Alabama behind this wave, additional shower and thunderstorm development will be possible into Friday morning before forcing and other consideration move off to the east during the afternoon. Flow aloft will remain in a westerly to west-southwesterly direction after the departing system on Friday. However, a large upper-level low/trough is progged to dive southward from eastern Canada into the eastern CONUS on Saturday. This will occur while a southern stream shortwave/closed upper-low moves east from the Southern Plains toward the Gulf Coast. Guidance continues to struggle with this evolution, but it does appear best PoPs are favored Saturday night through Sunday before a Fujiwhara interaction lifts this shortwave quickly northeast Sunday night. The presence of the large negative height anomaly across the central and eastern CONUS will lead to cooler, stable conditions for the end of the period. 40/Sizemore && .AVIATION... (18Z TAFS) Issued at 120 PM CDT WED APR 26 2023 An elevated warm front is producing low ceilings and VCSH at the northern terminals, but ceilings should improve this afternoon. A few storms may develop near the southern terminals, but chances were too low to include in the TAF. Will amend as needed. A surface low develops over the ArkLaTex by tomorrow morning, and this will lead to aviation impacts over the second half of this TAF cycle as MVFR/IFR ceilings redevelop area-wide with SHRA entering from the west and potentially affecting the TAF sites as early as 15Z. Sfc winds will remain out of the east around 5 to 10 kts before taking on a southeasterly heading by 13Z. 86/Martin && .FIRE WEATHER... Rain chances increase tonight and tomorrow, with widespread soaking rain expected for much of the area beginning tomorrow through Friday morning. 20 ft. winds shift to a southeasterly to southerly direction tomorrow, increasing to 8 to 12 mph. Winds gradually turn to the west by Friday afternoon, with the passage of a cold front. Minimum RH values remain above 40 percent through Saturday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 52 74 59 78 / 20 80 70 30 Anniston 54 74 61 78 / 20 80 70 30 Birmingham 56 74 61 78 / 20 80 60 20 Tuscaloosa 59 76 62 80 / 20 90 50 10 Calera 58 74 63 79 / 20 90 60 20 Auburn 58 77 62 79 / 30 80 70 40 Montgomery 61 80 64 82 / 30 90 60 30 Troy 61 80 64 83 / 30 80 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...86 LONG TERM....14 AVIATION...86
Hazardous Weather Outlook National Weather Service Birmingham AL 348 AM CDT Wed Apr 26 2023 ALZ011>015-017>050-271200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 348 AM CDT Wed Apr 26 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across Central Alabama on Thursday, generally from 10 AM CDT through 7 PM CDT. The primary threats are damaging straight line winds and large hail, mainly for areas south of I-20. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Thursday.
Special Weather Statement
National Weather Service Birmingham AL
441 PM CDT Wed Apr 26 2023
ALZ049-262230-
Pike AL-
441 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of southwestern Pike
County through 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brantley, or 7 miles southeast of Luverne, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Goshen, Springhill, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3179 8615 3179 8604 3177 8594 3167 8590
3162 8600 3162 8618
TIME...MOT...LOC 2141Z 233DEG 20KT 3162 8622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
528 PM CDT Wed Apr 26 2023
ALZ049-262315-
Pike AL-
528 PM CDT Wed Apr 26 2023
...A strong thunderstorm will impact portions of central Pike County
through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Banks, Troy Municipal Airport, Linwood, Orion and Sandfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3176 8591 3181 8593 3186 8609 3197 8600
3198 8600 3203 8595 3201 8589 3199 8589
3198 8588 3197 8588 3197 8580 3196 8579
3188 8579 3188 8572
TIME...MOT...LOC 2228Z 223DEG 21KT 3182 8600
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteThe Ft Rucker radar (KEOX), 69 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees uprooted in the Goshen area.
Several trees uprooted in the city of Troy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094644, 1094648.